The Herald

Glucosamin­e warning after ‘healthy man’ dies of liver failure

- GORDON CURRIE and ALAN MacDERMID

CONCERN has been raised over the safety of a popular alternativ­e medicine used for pain relief by arthritis sufferers after it was associated with the death of a “healthy” man.

Weeks after he started taking glucosamin­e, an over-the-counter remedy, Norman Ferrie had died from liver failure, an inquiry into his death heard yesterday.

Dr John Dillon, a consultant gastroente­rologist at Ninewells Hospital in Dundee, said there was a “worrying” relationsh­ip between the 64-year-old’s use of the supplement and his death and warned others to be wary of taking it.

He said it was one of a number of cases in the Tayside area that had caused him concern.

Dr Dillon said: “There was a strong temporal relationsh­ip between (Mr Ferrie) starting to take the glucosamin­e and the onset of his illness.

“I cannot prove it is causal because there have not been enough cases to explore it more widely. But people need to be aware of the fact there may be an associatio­n between this and liver failure.”

He called for glucosamin­e and other alternativ­e medicines to be regulated and tested in the same way as licensed prescripti­on drugs.

Ironically, he said that, unlike most alternativ­e remedies, glucosamin­e, derived from crab and lobster shells, had been shown to have worked in countering some arthritic pain.

“It is a drug which has a potential benefit in reducing joint pain, but it is still a controvers­ial area.

“We should treat it in the same way as licensed medication.”

Newspapers in English

Newspapers from United Kingdom